Tornadoes · United States · Tennessee · 2009
EF0 tornado, Midway to Cottonwood Pt, Tennessee, May 24, 2009
From Midway to Cottonwood Pt, this EF0 tornado ran 5.2 miles across Dyer and Pemiscot counties on May 24, 2009, touching down at 5:25 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 24, 2009
- Touchdown
- 5:25 PM CDT (22:25 UTC)
- Lifted
- 5:35 PM CDT (22:35 UTC)
- On the ground
- 10 minutes
- Path length
- 5.2 miles (8.4 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Dyer and Pemiscot counties
- Touchdown point
- 36.002, -89.647
- Lift-off point
- 36.064, -89.700
- Record number
- 0905241625-01
What the Weather Service recorded
A semi-tropical low pressure system tracked across the Mid South during the late afternoon and evening of May 24, 2009 resulting in numerous showers and thunderstorms across Western Tennessee. Some of these storms produced heavy rain which resulted in flash flooding. A weak tornado also touched down near the Mississippi River west of Dyersburg.
A semi-tropical low pressure system tracked across the Mid South during the late afternoon and evening of May 24, 2009 resulting in numerous showers and thunderstorms across the Missouri Bootheel. A weak tornado touched down near the Mississippi River east of Steele.
A weak tornado touched down in open farmland near Bradley Road and the Obion River Bridge east of Midway. The tornado tracked northwest across the Great River Road and Highway 104 while lifting and touching down several times. The tornado caused no damage. This tornado crossed the Mississippi River and continued into Pemiscot County.
A weak tornado crossed the Mississippi River from Dyer County and continued across open farmland to near Cottonwood Point. No damage occurred with this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at May 24, 3:29 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 24, 3:29 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 329 PM CDT SUN MAY 24 2009 .DISCUSSION... SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO SWIRL AROUND A TROPICAL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER EAST CENTRAL ARKANSAS. THESE SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE EVENING HOURS AS THIS LOW PRESSURE SYSTEM VERY SLOWLY MOVES OFF TO THE WEST. CONTINUED WITH HIGH POPS FOR THIS EVENING AS THE SURFACE LOW WILL BE NEARBY ALONG WITH ABUNDANT MOISTURE REMAINING OVER THE AREA. SURFACE LOW WILL BE SITUATED ACROSS CENTRAL ARKANSAS ON MONDAY AS THE MIDSOUTH REMAINS IN A MOIST AND UNSTABLE ATMOSPHERE. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WITH THE BEST CHANCES ACROSS NORTHWEST PORTIONS OF THE FORECAST AREA. CONVECTION SHOULD DIE OFF MONDAY NIGHT ESPECIALLY AFTER MIDNIGHT WITH THE LOSS OF DAYTIME HEATING. AN UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE MIDSOUTH TUESDAY AND WEDNESDAY AS MAINLY DIURNAL CONVECTION CAN BE EXPECTED OVER THE AREA. HIGH TEMPERATURES WILL BE NEAR SEASONAL NORMALS WITH HIGHS IN THE LOW TO MID 80S. NIGHTS WILL GENERALLY BE WARM AND MUGGY WITH LOWS NEAR 70 DEGREES. THE ABOVE MENTIONED SURFACE LOW WILL FINALLY CLEAR THE REGION AS A COLD FRONT APPROACHES THE MIDSOUTH WEDNESDAY NIGHT. AN UPPER LEVEL TROUGH WILL ACCOMPANY THIS COLD FRONT HELPING TO PUSH THIS FRONT THROUGH MOST OF THE FORECAST AREA BY THURSDAY. THERE WILL BE AN INCREASE IN SHOWERS AND THUNDERSTORMS ON THURSDAY ALONG THE FRONT BEFORE HIGH PRESSURE IS ABLE TO MOVE INTO THE AREA THURSDAY NIGHT/FRIDAY. BOTH THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT IN KEEPING NEXT WEEKEND DRY AS HIGH PRESSURE WILL BUILD OVER THE OHIO VALLEY AND GREAT LAKES AREA. TEMPERATURES WILL BE SEASONABLE WITH HIGHS IN THE LOW TO MID 80S AND LOWS IN THE 60S DURING THIS TIME FRAME. KNS && .AVIATION... 18Z TAFS TROPICAL SURFACE LOW WAS CENTERED ABOUT 90NM SOUTHWEST OF KMEM AT 17Z...DRIVING NORTHWEST AROUND 10KTS. THE POSITION OF THE LOW PUTS THE MIDSOUTH IN THE WARM SECTOR THIS AFTERNOON. 12Z NAM MODEL CONTINUES TO PLACE LOW TO MODERATE INSTABILITY OVER NORTH MS... THROUGH SOUTHWEST TN... INTO NORTHEAST AR THROUGH 00Z. TAFS WERE UPDATED EARLIER FOR ADDITION OF THUNDER AND ONLY MINOR ADJUSTMENTS WERE MADE FOR THE 18Z SCHEDULED ISSUANCE. LOW MVFR AND IFR CIGS APPEAR IN STORE FOR LATE EVENING AND OVERNIGHT PERIODS...THROUGH THE GFS LAMP GUIDANCE MAY BE OVERDONE JUST A BIT. CIGS SHOULD IMPROVE TO SOLID MVFR BY AROUND 15Z MONDAY. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 69 81 69 84 / 70 80 50 60 MKL 68 80 68 83 / 70 80 40 60 JBR 67 80 67 83 / 90 90 60 60 TUP 68 82 68 84 / 50 70 30 60 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 24, 5:10 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 510 PM CDT SUN MAY 24 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-260015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 510 PM CDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FEW ISOLATED SEVERE THUNDERSTORMS WITH STRONG WIND GUSTS AND ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THIS EVENING OVER THE MID SOUTH. HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. HEAVY DOWNPOURS AND LOCALIZED FLOODING...FREQUENT LIGHTNING...GUSTY WINDS UP TO 50 MPH...AND PEA SIZE HAIL WILL BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM DAMAGE OR FLASH FLOODING TO THE MEMPHIS NATIONAL WEATHER SERVICE. JLH
In the hours before
Special weather statement, May 24, 4:37 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 437 PM CDT SUN MAY 24 2009 TNZ019-048-242200- LAUDERDALE TN-DYER TN- 437 PM CDT SUN MAY 24 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHWESTERN DYER COUNTY IN NORTHWEST TENNESSEE... NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHWEST OF UNIONVILLE AT 437 PM CDT...MOVING NORTHWEST AT 15 MPH. THIS STORM IS ALSO SHOWING SIGNS OF INCREASING ROTATION AND WILL BE MONITORED CLOSELY. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN DYER AND LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 500 PM CDT.
Local storm report, May 24, 5:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD LAKE CITY 35.82N 90.45W
05/24/2009 CRAIGHEAD AR LAW ENFORCEMENT
AREAS ALONG AND NORTH OF HIGHWAY 63 FLOODING. NO HOMES
IMPACTED AT THIS TIME.
0436 PM FLASH FLOOD JONESBORO 35.82N 90.69W
05/24/2009 CRAIGHEAD AR LAW ENFORCEMENT
STREET FLOODING WIDESPREAD ACROSS CITY. NO HOMES
IMPACTED.
&&
MRMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 12:00Z
10.4 hours before the tornado, 136 km from the path. May 24, 2009.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 61 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Little Rock, AR (KLZK), 00:00Z
1.6 hours after it, 136 km from the path. May 25, 2009.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 795 J/kg
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Blytheville (HKA), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 79 km away, was scanning. The volume nearest the touchdown began at 22:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of May 24, 2009
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 24 | 2:15 PM EDT | EF1 | Aroostook, ME | 2.7 | 200 | |||
| May 24 | 12:30 PM MDT | EF0 | Beaver, UT | 0.1 | 10 | |||
| May 24 | 2:28 PM CDT | EF0 | Hale, TX | 0.2 | 25 | |||
| May 24 | 2:12 PM MDT | EF0 | Adams, CO | 0.1 | 50 | |||
| May 24 | 3:42 PM MDT | EF0 | Douglas, CO | 0.0 | 50 | |||
| May 24 | 4:45 PM CDT | EF1 | Jim Wells, TX | 0.2 | 50 | $50,000 | ||
| May 24 | 5:58 PM CDT | EF0 | Floyd, TX | 0.3 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.